Forum

Rebound effect and Tecfidera

Hi all,

I stopped taking Tecfidera about 2 weeks ago due to low lymphocytes and seem to have immediately started a relapse. I know there is the potential for rebound relapses after stopping Tysabri, but has anyone experienced a rebound effect after Tecfidera?

Sue

hi sue

i think i remember my ms nurse telling me that if tecfidera wasn’t right for me there were the other oral meds that could be offered.

i’m so sorry that my memory isn’t that good but you should speak to your ms nurse about it.

good luck

carole xx

I am so sorry to hear this, Sue.

As I understand it, the more aggressive the MS, the greater tends to be the chance of rebound activity - stopping a DMD that has been holding the fort effectively can sometimes allow the MS reassert itself. I really hope that this one is short-lived and that you start to feel better very soon.

Alison

You hear most talk about rebound effect with Tysabri. My guess is that this is because people whose RRMS is bloody enough to have justified Tysabri (with its inherent attendant risks) in the first place will be particularly prone - most of us on Tysabri know only too well how our MS will mug us, given a chink of daylight. But it is the underlying nature of the MS re-establishing itself that tends to be the culprit, as I understand it, when treatment is stopped - not the particular drug that had been holding it at bay.

A

I’ve only seen reports of rebound effect on Tysabri too. But I’m wondering if the reason I had to stop the Tecfidera, ie. lymphopenia, is the reason for the relapse. If the lymphocytes are now recovering, they could have gone bananas and started beating up the myelin again. Which in one sense is good news (that they are recovering) but in the main is a great big pain in the a*se. I’ve got some steroids coming, unfortunately oral only, so hopefully it’ll be enough the kick the relapse into touch.

If I get some remission, at least it’ll answer one question for me: whether I’m still RR or SP. So I’ll know for definite that I have to be on a DMD, whatever I have left to be after ruling out anything that’s processed by the liver and anything that depletes lymphocytes, plus Avonex (sent my brain screwy!)

Loads of options left!!

Sue

1 Like

After stopping Tecfedra in Dec’18, I rebounded with a relapse starting within 3 weeks, and yet when I phoned my MS clinic they told me they hadn’t heard of this in clinic. I was told it was unlikely I would get steroids. And only into the second working week was I reluctantly offered an appointment, when for I don’t know, however as I had lost faith in my care I declined as it had been made clear I wasn’t believed and wouldn’t get any help. And since my asthma got drastically worse at the same time, it seems blindingly obvious my immune system is having a wild party. I did get asthma strength steroids from my GP, which were not enough, and am now struggling with both asthma and MS relapse.

In fact, my lymphocytes took almost a year to recover to low ‘normal’ levels. My neurologist thought this period of low lymphocytes paradoxically was still protecting me against relapses. Because the lymphocytes are a type of white blood cell that are responsible for hammering the myelin in an MS relapse.

I stopped Tecfidera in November 2015. My lymphocytes remained at best 0.6 until October 2016 when they reached the heady heights of 1. Which is normal, just. I then had a blip in February last year when the lymphocytes dipped again to 0.2 which was followed in May by a relapse. And up until recently it had been thought that I’m SP. I’m now confirmed as PR.

So it’s possible that if lymphocytes recover quickly after stopping Tecfidera, then a rebound relapse is likely. But as my lymphocytes didn’t recover for months and months, the relapse I had in December 2015 couldn’t have been exactly a ‘rebound relapse’. (Just checked my diary, it was a definite relapse, I took the steroids and it got better.) Or at least, not connected with lymphocytes.

Personally I’ve made an arrangement with my GP to get some steroids as soon as I think I am starting a relapse (after testing wee to be sure there’s no UTI). Maybe if you are relapsing, you should approach your GP for steroids.

Sue